Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2019, 10:06 PM CDT for Becker County, Mahnomen County, Norman County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2019, 10:06 PM CDT (03:06 UTC)
- Expired
- May 15, 2019, 10:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Becker County, MN, Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:40 PM CDT | TSTM WND GST 90 | 1 Sse Waubun, MN | SEVERAL LARGE TREE BRANCHES AND LIMBS DOWN, PARTIALLY BLOCKING HIGHWAY 59. ELECTRIC STEEL SIGNAGE BLOWN OVER. PEAK WINDS ESTIMATED TO 90 MPH. |
| May 15, 10:45 PM CDT | HAIL 1 | White Earth, MN | LOTS OF DIME AND NICKEL SIZED HAIL WITH A FEW UP TO QUARTER SIZED. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WUUS53 KFGF 160306
SVRFGF
MNC005-087-107-160345-
/O.NEW.KFGF.SV.W.0013.190516T0306Z-190516T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1006 PM CDT Wed May 15 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Norman County in northwestern Minnesota...
Mahnomen County in northwestern Minnesota...
Northwestern Becker County in northwestern Minnesota...
* Until 1045 PM CDT.
* At 1005 PM CDT, a severe thunderstorm was located near Twin Valley,
or 37 miles northeast of Fargo, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...60 to 65 MPH winds observed via mesonet.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ada, Mahnomen, Twin Valley, Waubun, Gary, Ogema and White Earth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4707 9569 4712 9620 4715 9620 4715 9649
4716 9659 4748 9644 4743 9564
TIME...MOT...LOC 0305Z 277DEG 43KT 4730 9631
HAIL...0.88IN
WIND...60MPH
$$
Lynch1 follow-up statement
619
WWUS53 KFGF 160335
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1035 PM CDT Wed May 15 2019
MNC005-087-107-160345-
/O.CON.KFGF.SV.W.0013.000000T0000Z-190516T0345Z/
Norman MN-Mahnomen MN-Becker MN-
1035 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN NORMAN...MAHNOMEN AND NORTHWESTERN BECKER
COUNTIES...
At 1034 PM CDT, a severe thunderstorm was located near Beaulieu, or
30 miles north of Detroit Lakes, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mahnomen, Waubun, Ogema, White Earth, Bejou, Flom and Beaulieu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4707 9569 4712 9620 4715 9620 4715 9623
4718 9627 4746 9607 4743 9564
TIME...MOT...LOC 0334Z 277DEG 43KT 4726 9579
HAIL...0.75IN
WIND...60MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:03 PM CDT, 3 minutes earlier.
Area forecast discussion, May 15, 10:03 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Grand Forks ND 1003 PM CDT Wed May 15 2019 .UPDATE... Issued at 1002 PM CDT Wed May 15 2019 Environment in the southern Red River Valley will remain favorable for isolated severe thunderstorms with potential for large hail and damaging wind gusts for the next hour or two due to the continued presence of strong effective shear coupled with weak elevated instability and dew points in the upper 40s to mid 50s. However, as storms move into northwest MN, stronger stability and very dry lower levels combine with weaker effective shear quasi- parallel with the line to yield a weakening complex of storms. Due to diminishing severe threat, will let watch expire. Overnight, rapid pressure rises and strong northwest winds behind the cold front will yield breezy to windy conditions with gusts up to 40 mph expected for early Thursday morning. This increase in winds is already developing across northwest ND so increased forecast winds to reflect this. UPDATE Issued at 704 PM CDT Wed May 15 2019 Environment across eastern ND remains favorable for discrete severe thunderstorms with effective bulk shear of 40-60 kts perpendicular to the line. Limiting factor over the RRV in the next few hours will be instability, which stronger (moderate) over the James River/DVL basin and drops off quickly toward the RRV. However, discrete supercells may be able to maintain strength into a more stable environment as sunlight remains for the next hour or two. Will be considering expanding watch slightly eastward to account for favorable shear, especially in northern valley. Storms in SC ND continue to progress into a favorable environment but will still have a few hours before tracking into far SE ND. && .SHORT TERM...(This evening through Thursday) Issued at 340 PM CDT Wed May 15 2019 Earlier this afternoon, an updated SPC SWODY1 Outlook has a Slight Risk for severe thunderstorms over most of central and eastern ND, to most of east-central into southeast ND, including the Fargo-Moorhead area, for the evening period. A Severe Thunderstorm Watch is now in effect until 10pm for a good portion of central ND, which includes much of the Devils Lake Basin, from Ramsey through Benson and Eddy Counties. While the 12z NAM12 and recent RAP hourly updates still favor a northcentral ND trigger area for mid to late afternoon... the HRRR models and HopWRF continue keying on potential late afternoon supercell formation along a BIS-JMS track...eventually spreading into southeast ND. As per previous discussions, the current surface dewpoints are quite dry eastern ND... with corridor of 50+ dewpoints limited to central ND attm. Boundary layer and mid level moisture advection will be keys to overall storm extent through the late afternoon and early evening. Blayer shear helicity seems quite viable so at least a few strong to severe supercells seems reasonable. During the evening and overnight periods, a stout low level jet should continue to provide some moisture convergence above any near surface stabilized areas, so that scattered elevated convection is expected to persist through the red River Valley and into northwest through west central MN... though overall severe threat will be quite limited. Following cold frontal passage overnight... moderate northerly blayer flow and steady subsident drying should produce mainly sunny skies but cooler conditions for Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 340 PM CDT Wed May 15 2019 An active pattern is the main story of the long term period with two round of precipitation expected. Friday through Sunday... A upper level trough is expected to move into the central part of the CONUS this weekend. This will lead to a wet period in the Northern Plains. Deterministic model guidance agrees on the general pattern, but still differs significantly on the details. The amounts of moisture that different model guidance brings up into eastern North Dakota and northern Minnesota differs with ECMWF being generally wetter and the GFS dryer. Regardless of these differences there remains a good chance of greater than an inch or rain in the southern Red River Valley. The greatest chances for over an inch have gone south now and the Fargo-Moorhead area may see less than previously thought. The main surface low will track southeast of the area leading wrap around precipitation to last into Sunday night. NAEFS and GEFS M-Climate continue to suggest that the greatest anomaly is to our south in South Dakota and southern Minnesota. So it is trending away from an anomalously high precipitable water and therefore high rainfall. Monday through Wednesday... Monday is looking like a dryer day with a possible break in the rain chances before another round of precipitation is expected to start on Tuesday. There is not a lot of certainty yet on this period as deterministic models become rather dispersive. There is a general signal though for an upper level low to approach the Northern Plains and provide support for another round of rain. Both the ECMWF and GFS both have a surface low approach the area, but have different timing and QPF with their different dynamics present in the upper levels of the atmosphere. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 625 PM CDT Wed May 15 2019 Just before 00z and ahead of a N-S cold front across central ND, a line of isolated strong to severe thunderstorms extends from Langdon to DVL to just SE of BIS. This line of SHRA and TSRA will move east into eastern ND this evening, affecting DVL around 00z then GFK, TVF, and FAR 03-06z with occasional MVFR cigs. Otherwise, low VFR conditions and wind gusts in the 20-30 kt range expected at TAF sites early this evening, along with scattered showers north of BJI, moving east into north central MN. On Thursday morning behind the front, winds will turn northerly and an area of MVFR cigs is expected to develop. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...BP SHORT TERM...Gust LONG TERM...NC AVIATION...BP
Hazardous weather outlook, May 15, 10:04 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1004 AM CDT Wed May 15 2019 NDZ006-007-014-015-024-026-028-038-049-052-054-161015- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh County- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight A slight risk of severe weather is forecast for the Devils Lake Basin into the James River Valley after 4pm this afternoon. Storms are expected to move across northeast and east-central North Dakota into the Red River Valley by early evening. Threats include large hail larger than golf balls and damaging wind gusts through about 10 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-161015- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few severe storms will be possible this afternoon after 6 PM into the evening for the Red River Valley. Main threats include large hail larger than golf balls and damaging wind gusts. This threat ends after midnight. Additionally, near critical fire weather conditions will develop this afternoon as gusty winds combine with dry conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161015- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight A few strong to severe storms will be possible this evening after 10 PM for northwest Minnesota. Main threats include hail to the size of quarters and gusty winds. This threat ends after 2 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ/Gust
In the hours before
Special weather statement, May 15, 9:27 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
927 PM CDT Wed May 15 2019
MNZ013>015-160300-
Red Lake MN-Pennington MN-East Polk MN-
927 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...EAST CENTRAL POLK AND
SOUTHERN PENNINGTON COUNTIES UNTIL 1000 PM CDT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Lake Falls, or 12 miles south of Thief River Falls, moving east
at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red Lake Falls, Oklee, Plummer, St. Hilaire, Brooks, Terrebonne and
Hazel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4789 9640 4808 9634 4803 9565 4775 9571
4783 9629
TIME...MOT...LOC 0227Z 276DEG 40KT 4794 9625
LynchLocal storm report, May 15, 9:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 7 NW GRAND FORKS 47.99N 97.18W
05/15/2019 E1.25 INCH Grand Forks ND PUBLIC
&&
ALEELocal storm report, May 15, 9:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
946 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 4 SW VALLEY CITY 46.88N 98.07W
05/15/2019 E1.50 INCH Barnes ND PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED FROM
RADAR.
&&
ALEESpecial weather statement, May 15, 10:01 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1001 PM CDT Wed May 15 2019
NDZ049-160345-
Ransom ND-
1001 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM COUNTY UNTIL 1045
PM CDT...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Ransom, or 29 miles south of Valley City, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Elliott around 1005 PM CDT.
Lisbon around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4647 9803 4648 9804 4663 9796 4658 9746
4634 9768
TIME...MOT...LOC 0300Z 282DEG 35KT 4651 9788
LynchLocal storm report, May 15, 10:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST 1 N ADA 47.31N 96.51W
05/15/2019 M64 MPH Norman MN MESONET
ADA NDAWN STATION.
&&
ALEELocal storm report, May 15, 10:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 7 E EAST GRAND FORKS 47.93N 96.86W
05/15/2019 Polk MN PUBLIC
POWER POLE SNAPPED. TIME ESTIMATED FROM RADAR.
&&
ALEEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 43 min |
| May 15, 8:57 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 48 min |
| May 15, 9:11 PM CDT | Special Weather Statement | FGF | Norman | 64 min |
| May 15, 9:27 PM CDT | Special Weather Statement | FGF | Red Lake | 33 min |
| May 15, 9:38 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 37 min |
| May 15, 10:43 PM CDT | Special Weather Statement | FGF | Mahnomen | 47 min |
| May 15, 11:53 PM CDT | Special Weather Statement | FGF | Wilkin | 37 min |
| May 16, 3:45 PM CDT | Frost Advisory | FGF | Beltrami, Clearwater, Hubbard, Kittson, Lake of the Woods, Mahnomen and 5 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.